New York, 2003

Ice Storm in New York, February 23, 2003

February 23, 2003 · NWS BUF · 2 events in 2 counties and zones

An ice storm deposited one-half- to three-quarter- inch of ice at various locations in the north country. The ice downed tree limbs and power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An ice storm deposited one-half- to three-quarter- inch of ice at various locations in the north country. The ice downed tree limbs and power lines. As many as 7000 customers were without power at the peak of the storm. Hardest hit were the communities of Clayton, Cape Vincent, Alexandria Bay, Theresa, LaFargeville and Chaumont. The Red Cross set up an emergency shelter in Theresa and nearly two dozen took refuge there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 23, 3:22 AM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 23, 3:22 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
325 AM EST SUN FEB 22 2003

RADAR MOSAIC SHOWS KBUF POISED BETWEEN SHOWERY, CONVECTIVE
PRECIPATION TO OUR EAST AND STRATIFORM SNOW JUST TO OUR WEST.
A MIX OF FREEZING RAIN, SLEET AND RAIN ACROSS THE AREA ATTM WILL
CHANGEOVER FROM WEST TO EAST THIS MORNING. WILL MENTION SOME ICE
ACCUMLATIONS ACROSS THE FINGER LAKES AND NORTH COUNTRY THEN A
GENERAL SNOWFALL EXPECTED ACROSS THE AREA AS MASSIVE LOW LIFTS FROM
WESTERN PENNSYLVANIA ACROSS CENTRAL NEW YORK TO MAINE TODAY. WILL
MAINTAIN THE CURRENT FORECAST OF TOTAL ACCUMULATIONS OF 3 TO 6
INCHES...BUT BELIEVE THEY MAY BE A BIT HIGH, ESPECIALLY WEST. STILL
THE WINTER WEATHER ADVISORIES WILL BE WARRANTED WITH THE MIXED
PRECIPITATION THIS MORNING, THE SNOW AMOUNTS THIS AFTERNOON AND THE
BLOWING AND DRIFTING THAT WILL OCCUR AS WINDS INCREASE ON THE BACK
SIDE OF THE LOW.

THE FLOOD WATCH FOR ERIE COUNTY WILL BE ALLOWED TO EXPIRE. HEAVIEST
RAINS HAVE ENDED ACROSS THE AREA, TEMPS ARE AT THE FREEZING POINT
AND THE CHANGEOVER TO SNOW HERE IS EXPECTED WITHIN A COUPLE OF
HOURS. STATEMENT WILL BE ISSUED ENDING THE WATCH.

A WEAK RIDGE BUILDS ACROSS THE AREA TONIGHT BEFORE ANOTHER WEAK LOW
PASSES TO THE SOUTH OF THE AREA MONDAY. SNOW ACCUMULATIONS SHOULD BE
LIMITED TO AN INCH OR TWO WITH THIS SYSTEM.

.BUF...WINTER WEATHER ADVISORY TODAY NYZ001>005-010>013-019>021
       WINTER STORM WARNING TODAY NYZ007-008
Hazardous weather outlook, Feb 23, 4:40 AM EST, 3 hours 40 minutes before
NYZ001>008-010>014-019>021-231145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
440 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

LOW PRESSURE LOCATED OVER WESTERN PENNSYLVANIA WILL MOVE ACROSS
CENTRAL NEW YORK STATE LATER THIS MORNING BEFORE TRACKING ACROSS NEW
ENGLAND DURING THE AFTERNOON. THE STORM WILL LIFT OUT INTO THE
CANADIAN MARITIMES TONIGHT.

A MIX OF RAIN...FREEZING RAIN AND SLEET WILL CHANGE TO SNOW AS
COLDER AIR BUILDS IN BEHIND THIS SYSTEM THIS MORNING. ICE
ACCUMULATIONS OF A 1/4 INCH ARE POSSIBLE ACROSS THE FINGER LAKES
WITH UP TO 1 INCH POSSIBLE EAST OF LAKE ONTARIO. SNOW ACCUMULATIONS
OF 3 TO 6 INCHES ARE EXPECTED THIS AFTERNOON.  WINDS WILL INCREASE
TO 20 TO 30 MPH WITH GUSTS TO 40 MPH DURING THE AFTERNOON. SNOW
ACCUMULATING ON ICE COVERED ROADS WILL CREATE TREACHEROUS DRIVING
CONDITIONS AND FREQUENT WHITEOUTS CAN BE EXPECTED IN BLOWING AND
DRIFTING SNOW.

A WINTER STORM WARNING IS IN EFFECT FOR JEFFERSON AND LEWIS COUNTIES
TODAY AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER
OF THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY HOWEVER SPOTTERS ARE
ENCOURAGED TO RELAY ICE ACCUMULATION AND SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

LEVAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Jefferson

When
February 23, 8:20 AM EST
Where
Jefferson forecast zone
Property damage
$200,000
Reported by
UTILITY COMPANY
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Ice Storm, Lewis

When
February 23, 10:15 AM EST
Where
Lewis forecast zone
Property damage
$50,000
Reported by
UTILITY COMPANY
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343197, 5343198.